Clinical characterization of colitis arising from anti-PD-1 based therapy

Daniel Y. Wang*, Meghan J. Mooradian, Dae Won Kim, Neil J. Shah, Sarah E. Fenton, Robert M. Conry, Rutika Mehta, Ann W. Silk, Alice Zhou, Margaret L. Compton, Rami N. Al-Rohil, Sunyoung Lee, Amber L. Voorhees, Lisa Ha, Svetlana McKee, Jacqueline T. Norrell, Janice Mehnert, Igor Puzanov, Jeffrey A. Sosman, Sunandana ChandraGeoffrey T. Gibney, Suthee Rapisuwon, Zeynep Eroglu, Ryan Sullivan, Douglas B. Johnson

*Corresponding author for this work

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Colitis is a frequent, clinically-significant immune-related adverse event caused by anti-programmed death-1 (PD-1). The clinical features, timing, and management of colitis with anti-PD-1-based regimens are not well-characterized. Patients with advanced melanoma that received either anti-PD-1 monotherapy (“monotherapy”) or combined with ipilimumab (“combination therapy”) were screened from 8 academic medical centers, to identify those with clinically-relevant colitis (colitis requiring systemic steroids). Of 1261 patients who received anti-PD-1-based therapy, 109 experienced colitis. The incidence was 3.2% (30/937) and 24.4% (79/324) in the monotherapy and combination therapy cohorts, respectively. Patients with colitis from combination therapy had significantly earlier symptom onset (7.2 weeks vs 25.4 weeks, p < 0.0001), received higher steroid doses (median prednisone equivalent 1.5 mg/kg vs 1.0 mg/kg, p = 0.0015) and experienced longer steroid tapers (median 6.0 vs 4.0 weeks, p = 0.0065) compared to monotherapy. Infliximab use and steroid-dose escalation occurred more frequently in the combination therapy cohort compared to monotherapy. Nearly all patients had resolution of their symptoms although one patient died from complications. Anti-PD-1 associated colitis has a variable clinical presentation, and is more frequent and severe when associated with combination therapy. This variability in checkpoint-inhibitor associated colitis suggests that further optimization of treatment algorithms is needed.

Original languageEnglish (US)
Article numbere1524695
JournalOncoImmunology
Volume8
Issue number1
DOIs
StatePublished - Jan 2 2019

Keywords

  • Colitis
  • anti-programmed-death-1
  • immune-related adverse events
  • immunotherapy
  • melanoma

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Oncology

Fingerprint Dive into the research topics of 'Clinical characterization of colitis arising from anti-PD-1 based therapy'. Together they form a unique fingerprint.

  • Cite this

    Wang, D. Y., Mooradian, M. J., Kim, D. W., Shah, N. J., Fenton, S. E., Conry, R. M., Mehta, R., Silk, A. W., Zhou, A., Compton, M. L., Al-Rohil, R. N., Lee, S., Voorhees, A. L., Ha, L., McKee, S., Norrell, J. T., Mehnert, J., Puzanov, I., Sosman, J. A., ... Johnson, D. B. (2019). Clinical characterization of colitis arising from anti-PD-1 based therapy. OncoImmunology, 8(1), [e1524695]. https://doi.org/10.1080/2162402X.2018.1524695